Results 1 to 6 of 6

Thread: Citalopram effects

  1. #1

    Citalopram effects

    Hi!
    Iím freaking out a little and hoping for reassurance.
    Iím on day 3 of Citalopram and have had the worst case of nausea of tension headache! Lots of derealisation & feeling like i have narrow vision. Almost like my eyes are too close together, or my heads in a vice!
    But what is really scaring me is my drop in heart rate? Iím normally in the 90ís and itís been very early 60ís sometimes 58! Even though Iím very anxious! Has anyone else experienced this with Citalopram? Iím very concerned...

  2. #2
    Join Date
    Apr 2003
    Location
    , , United Kingdom.
    Posts
    44,608

    Re: Citalopram effects

    Hi

    This is just a courtesy reply to let you know that your post was moved from its original place to a sub-forum that is more relevant to your issue.

    This is nothing personal - it just enables us to keep posts about the same problems in the relevant forums so other members with any experience with the issues can find them more easily.

    Please also read this post:

    http://www.nomorepanic.co.uk/showthread.php?t=213239
    __________________
    Nicola

    ďDon't be afraid of death; be afraid of an unlived life. You don't have to live forever, you just have to live.Ē - Natalie Babbitt

    Please help keep NMP running and donate to the running costs: http://www.nomorepanic.co.uk/donate




  3. #3
    Join Date
    Aug 2012
    Posts
    2,194

    Re: Citalopram effects

    Yes, unfortunately this is relatively common in the early days, but it does calm down. I'm now nearly 6 weeks in, and during the first week I remember having a bad headache (although thankfully that only lasted one day for me), and I also felt a bit nauseous and my appetite was reduced. I had heightened anxiety especially for the first 2 weeks. The good news is that I feel like the medication has kicked in during the last few days and I feel like I'm slowly getting back to my usual self. I'm feeling a lot better now than I did in the weeks before I started taking the tablets.

    For me, the effect on my heartrate has been the opposite to yours. I've been on citalopram multiple times, and I always find my heart rate speeds up in the early weeks. My usual resting heartrate when I'm not anxious is in the late 60s, but at the moment it's in the late 70s. Sometimes it can be in the 80s or even early 90s during the day, even if I'm sitting down and not feeling panicky. But I know from previous experience that this will settle down in the coming weeks. It wouldn't surprise me if some people do get a slower heart rate in the early days, but I'm not entirely sure so I'd recommend mentioning it to your doctor if you are concerned.
    __________________

  4. #4
    Join Date
    Jan 2017
    Posts
    2,570

    Re: Citalopram effects

    Quote Originally Posted by Anxiousbrit View Post
    Iím on day 3 of Citalopram and have had the worst case of nausea of tension headache! Lots of derealisation & feeling like i have narrow vision. Almost like my eyes are too close together, or my heads in a vice!
    Sadly, these are all fairly typical initial side-effects of most antidepressants. Serotonin isn't just a brain neurotransmitter. It has wide application in other organs, in fact the brain is one of the lesser organs in which it plays a role, and serotonergic ADs can affect the other organs and functions much more than they do the brain at the beginning.

    One of those functions is in the regulation of blood vessel tone, constriction and dilation which can create the headaches and head in a vice feeling and may affect vision. Pupil dilation is a common ongoing side-effect, usually of both eyes, but sometimes of only one.

    By far the most serotonergic organ of the body is the gut and the enteric nervous system (ENS), the mini brain which controls it (and other organs, including the brain, lungs and heart). The gut makes about 50 times more serotonin than the brain does and SSRIs may play havoc with it at the beginning triggering side-effects such as nausea, diarrhoea, or constipation, etc.

    That's the bad news. The good is that after a while bio-feedback mechanisms respond to the heightened serotonin activity by down-regulating serotonin synthesis and expression and most of the side-effects begin to diminish although they may return for a while after dose increases, though usually not as severely.

    But what is really scaring me is my drop in heart rate? Iím normally in the 90ís and itís been very early 60ís sometimes 58! Even though Iím very anxious! Has anyone else experienced this with Citalopram?
    A resting heart rate in the range of 60-100 bpm is considered normal, but some cardiologists have begun to question this in recent years so citalopram may be doing you a favour. The drop is almost certainly due to the blood vessel tone effect I mentioned earlier (although the ENS may also be influencing it to some degree). Another positive is SSRIs are mild anticoagulants which may reduce the risk of heart attack and ischaemic stroke (although they may slightly increase that of the less common haemorrhagic stroke). Fwiw, my resting heart rate is between 48-53 bpm. Has been for years and it has had no apparent deleterious effects so far.

    Iím very concerned...
    You really don't need to be. SSRIs don't usually cause physical harm and are often prescribed to heart attack and stroke survivors to treat the depression many subsequently develop.

    How much citalopram are you on?
    __________________
    .

    - - DIY Covid-19 test: Wake up and smell the coffee - -

    - - What to know about: Telepsychiatry | Teletherapy - -



    The opinions expressed above are based on my observations and, where applicable, interpretation of cited data and are general in nature. Consult your physician before acting on anything stated.

  5. #5

    Re: Citalopram effects

    Thankyou so much for this detailed response! Itís eased my mind!! I just feel so horrible yesterday I feared it was something bad happening! Still got strange burning skin sensations & odd head sensations today! Iím only on 10mg and feel like Iíve been hit by a bus!!! 😫😫😫 X

  6. #6
    Join Date
    Jan 2017
    Posts
    2,570

    Re: Citalopram effects

    Quote Originally Posted by Anxiousbrit View Post
    I feared it was something bad happening! Still got strange burning skin sensations & odd head sensations today! Iím only on 10mg and feel like Iíve been hit by a bus!!! 😫😫😫 X
    SSRIs don't usually cause serious issues. It would be bad for business.

    The one thing to be aware of in relation to the skin is that most ADs increase skin photo sensitivity so apply sun block to exposed skin if working outdoors for extended periods in the warmer months (this is also true of benzodiazepines, btw).

    Also, given yesterday there may be a temptation to stay on 10mg for quite a while. That's not a good idea as it is a sub therapeutic dose for most and taking sub therapeutic/borderline doses for extended periods may increase the risk of the med becoming ineffective. As a rule of thumb increasing doses earlier than 5 times the half-life of a med can increase the severity of any subsequent spike in side-effects, but delaying it won't significantly reduce the severity no matter how long the delay. Citalopram's half-life is about 35 hours, so the dose could be increased at day 8, but follow your GP's advice if it is different.
    __________________
    .

    - - DIY Covid-19 test: Wake up and smell the coffee - -

    - - What to know about: Telepsychiatry | Teletherapy - -



    The opinions expressed above are based on my observations and, where applicable, interpretation of cited data and are general in nature. Consult your physician before acting on anything stated.

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Help! Citalopram side effects!
    By Cakesmum in forum Citalopram / Celexa
    Replies: 2
    Last Post: 28-06-18, 21:27
  2. Citalopram side effects
    By bajope in forum Citalopram / Celexa
    Replies: 2
    Last Post: 18-02-11, 04:26
  3. Help! Citalopram effects
    By Cheeky220 in forum Citalopram / Celexa
    Replies: 10
    Last Post: 14-11-08, 17:13
  4. Side Effects With Citalopram
    By rubymiller in forum Citalopram / Celexa
    Replies: 12
    Last Post: 14-04-08, 16:08
  5. Avice on CItalopram effects
    By Scaptain_Carlet in forum Citalopram / Celexa
    Replies: 4
    Last Post: 14-05-06, 21:23

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •